Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 85, NWS Blacksburg, VA

May 8, 1998Amherst County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 8, 1998, 1:31 PM EDT for Amherst County, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 1998, 1:31 PM EDT (17:31 UTC)
Expired
May 8, 1998, 2:05 PM EDT
In force
34 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Amherst County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 081731 RRA
SVRRNK
VAC009-081805-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
131 PM EDT FRI MAY 8 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AMHERST COUNTY IN CENTRAL VIRGINIA.

* UNTIL 205 PM EDT.

* AT 131 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 11 MILES NORTHEAST OF LYNCHBURG OR 6 MILES WEST
  NORTHWEST OF RIVERVILLE MOVING EAST AT 25 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  RIVERVILLE                      AROUND 140 PM EDT..

<< CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.  MOVE TO A PLACE OF SAFETY
IMMEDIATELY.

.END/MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:35 AM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, May 8, 9:35 AM EDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EDT FRI MAY 8 1998

JUST GOT A REPORT OF GOLFBALL SIZE HAIL IN SOUTHEAST SURRY COUNTY.
MORNING SOUNDINGS INDICATE THAT WITH CURRENT TEMP OF 60 AND DWPT OF
55...THAT WE (BCB) HV A LI OF -4 WITH A CAPE JUST OVER 1000. FEEL
THERE IS A THREAT FOR SEVERE FOR NEXT SEVERAL HOURS INTO EARLY
AFTERNOON...MAINLY ALONG AND E OF THE MOUNTAINS AS THE COLD FRONT
CURRENTLY IN THE MOUNTAINS MOVS E.

FCST OFFICES...DO WANT YOU WANT FOR THIS AFTN...HV HAD LITTLE TIME
TO LOOK AT ANYTHING.

MTE

In the hours before

Local storm report, May 8, 11:20 AM EDT, 2 hours 11 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 AM EDT FRI MAY 8 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 AM    DANVILLE                  NC   1.75 INCH HAIL
05/08/98   PITTSYLVANIA                   REPORTED BY THE
                                          CITY. ALSO ROADS
                                          CLOSED FROM TREE
                                          WIND DAMAGE.
WILF
Local storm report, May 8, 11:45 AM EDT, 1 hour 46 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 AM EDT FRI MAY 8 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 AM    YANCYVILLE                NC   0.88 INCH HAIL
05/08/98   CASWELL                        REPORTED BY COUNTY
                                          EMERGENCY MANAGER.
WILF
Local storm report, May 8, 12:35 PM EDT, 56 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1205 AM EDT FRI MAY 8 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 AM    SAXE                      NC   0.75 INCH HAIL
05/08/98   CHARLOTTE                      REPORTED BY THE
                                          PUBLIC.

1200 PM    RANDOLPH                  NC   0.88 INCH HAIL
05/08/98   CHARLOTTE             >         REPORTED BY THE
                                          PUBLIC.
WILF
Local storm report, May 8, 12:36 PM EDT, 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1225 AM EDT FRI MAY 8 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 AM    SAXE                      NC   0.75 INCH HAIL
05/08/98   CHARLOTTE                      REPORTED BY THE
                                          PUBLIC.

1200 PM    RANDOLPH                  NC   0.88 INCH HAIL
05/08/98   CHARLOTTE                      REBPORTED BY THE
                                          PUBLIC.
WILF
Local storm report, May 8, 1:15 PM EDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
0115 PM EDT FRI MAY 8 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    LONG ISLAND               VA   0.75 INCH HAIL
05/08/98   CAMPBELL                       REPORTED BY THE
                                          PUBLIC.

WILF
Local storm report, May 8, 1:15 PM EDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
0115 PM EDT FRI MAY 8 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    LONG ISLAND               VA   0.75 INCH HAIL
05/08/98   CAMPBELL                       REPORTED BY THE
                                          PUBLIC.

WILF

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:31 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth49 min
May 7, 9:25 PM EDTFlash Flood WarningRNKHalifax, Pittsylvania2 hr
May 7, 9:25 PM EDTFlash Flood WarningRNKCity of Danville2 hr
May 7, 10:13 PM EDTSevere Thunderstorm WarningRNKSmyth52 min
May 7, 11:41 PM EDTSevere Thunderstorm WarningRNKSmyth34 min
May 8, 1:23 AM EDTSevere Thunderstorm WarningRNKPatrick32 min
May 8, 3:13 AM EDTSevere Thunderstorm WarningRNKHalifax47 min
May 8, 4:22 AM EDTSevere Thunderstorm WarningRNKPatrick53 min
May 8, 6:14 AM EDTSevere Thunderstorm WarningRNKPulaski31 min
May 8, 10:34 AM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville66 min
May 8, 11:24 AM EDTSevere Thunderstorm WarningRNKHalifax61 min
May 8, 11:44 AM EDTSevere Thunderstorm WarningRNKCharlotte51 min
May 8, 12:21 PM EDTSevere Thunderstorm WarningRNKCampbell49 min
May 8, 2:17 PM EDTSevere Thunderstorm WarningRNKBuckingham48 min
May 8, 2:32 PM EDTSevere Thunderstorm WarningRNKPittsylvania48 min
May 8, 3:05 PM EDTSevere Thunderstorm WarningRNKHalifax35 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.